Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 34, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2006, 2:53 AM CDT for Finney County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2006, 2:53 AM CDT (07:53 UTC)
- Expired
- Apr 24, 2006, 3:14 AM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:00 AM CDT | HAIL 0.75 | 2 N Garden City, KS | |
| Apr 24, 3:00 AM CDT | HAIL 0.88 | W Garden City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3879 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240753 SVRDDC KSC055-240845- /O.NEW.KDDC.SV.W.0034.060424T0753Z-060424T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 253 AM CDT MON APR 24 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. * UNTIL 345 AM CDT * AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GARDEN CITY...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN FINNEY COUNTY... GARDEN CITY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3801 10108 3780 10102 3788 10066 3823 10056 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 240805 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 305 AM CDT MON APR 24 2006 KSC055-240845- /O.CON.KDDC.SV.W.0034.000000T0000Z-060424T0845Z/ FINNEY KS- 305 AM CDT MON APR 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR CENTRAL FINNEY COUNTY... AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GARDEN CITY...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3809 10099 3791 10093 3791 10066 3824 10057 $$ LACY
000 WWUS53 KDDC 240814 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT MON APR 24 2006 KSC055-240824- /O.CAN.KDDC.SV.W.0034.000000T0000Z-060424T0845Z/ FINNEY KS- 314 AM CDT MON APR 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FINNEY COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3809 10099 3791 10093 3791 10066 3824 10057 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:42 AM CDT, 11 minutes earlier.
Area forecast discussion, Apr 24, 2:42 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 242 AM CDT MON APR 24 2006 .DISCUSSION... DAYS 1-2... CURRENT SURFACE ANALYSIS SHOWS STRONG COLD FRONT LOCATED ACROSS FAR EASTERN CO UP INTO NE NEBRASKA. THIS FRONT IS EXPECTED TO MOVE A LITTLE SLOWER THAN PREVIOUS MODELS WERE SHOWING AND SHOULD BE THROUGH AT LEAST FAR WESTERN COUNTIES BY 12Z...THEN THROUGH ABOUT A KHYS TO KDDC LINE BY 18Z AND ACROSS REMAINDER OF AREA BY 00Z. MODELS SEEMED TO INITIALIZE FAIRLY WELL AND AT 06Z HAD GOOD HANDLE ON MOISTURE ACROSS ERN CO AND NE WHICH WILL TRY TO MAKE IT DOWN THIS WAY OVER THE NEXT 24 HOURS. MODELS ARE HAVING A TOUGH TIME WITH PRECIP THOUGH. NAM HAD BEST HANDLE ON CONVECTION BETWEEN 00Z-06Z BUT AM LEARY OF USING IT PAST 24 HOURS GIVEN ITS RECENT HISTORY WITH THIS SYSTEM AND SWITCHING TOWARD OTHER MODELS WHEN IT IS TOO LATE. STILL HAVE VERY UNSTABLE ATMOSPHERE EAST OF THE FRONT. WATER VAPOR SHOWING SOME MORE ENERGY COMING UP OUT OF NM FOR LATER THIS MORNING AND INTO THE AFTERNOON. EXPECT MORE THUNDERSTORMS TO DEVELOP MAINLY EAST OF A KDDC-KHYS LINE TODAY WITH SOME RAIN SHOWERS POSSIBLE BEHIND THE FRONT OVER NORTHERN CWA WHERE BEST LOW LEVEL MOISTURE WILL BE LOCATED AND DECENT BAROCLINIC ZONE SETTING UP THERE. TEMPERATURES WILL BE VERY TOUGH TODAY WITH SUCH A STRONG COLD FRONT MOVING THROUGH. EXPECT ANOTHER DAY AT LEAST INTO THE MID 80S OVER FAR SOUTHEAST ZONES WHILE OFF TO THE WEST...AREAS MAY NOT SEE 60...AND IF THEY DO IT WILL BE A MORNING HIGH. WINDS BEHIND FRONT WILL ALSO BE BRISK OUT OF THE NORTH AT 15 TO 30 MPH. TONIGHT...COLD AIR CONTINUES TO FILTER IN WITH NORTHERLY WINDS CONTINUING IN THE 15-25 MPH RANGE. EXPECT MOST AREAS TO SEE SOME LOW CLOUDS AROUND AND SOME SHOWERS AS UPPER LOW FINALLY COMES ACROSS THE ROCKIES AND ONTO THE HIGH PLAINS BY 12Z. LOW TEMPERATURES SHOULD STAY ABOVE FREEZING WITH THE CLOUD COVER AND WINDS. GENERALLY WENT WITH LOWS IN THE MID 30S TO LOWER 40S. EXPECT CLOUDS TO GRADUALLY DISSIPATE TOMORROW...ESPECIALLY WESTERN ZONES WITH THE HIGH SUN ANGLES AND UPPER LEVEL MOISTURE MOVING OUT TO ALLOW LOWER CLOUDS TO BREAK UP. IT WILL BE A COOL DAY WITH HIGHS STRUGGLING TO GET MUCH ABOVE 50-55 ANYWHERE AND IT WILL CONTINUE TO BE BREEZY...AT LEAST DURING THE MORNING AND GRADUALLY DYING OFF IN THE AFTERNOON AS SURFACE HIGH BUILDS INTO AREA. WINDS WILL BE FAIRLY LIGHT TUE NIGHT AND WITH SKIES BECOMING MOSTLY CLEAR TO PARTLY CLOUDY WILL LIKELY HAVE TO ISSUE A FROST ADVISORY. THE ONLY THING THAT SHOULD KEEP AREAS FROM MAKING IT TO FREEZE WARNING CRITERIA WILL LIKELY BE DEW POINTS STAYING FAIRLY HIGH. DAYS 3-7... NO CHANGES MADE TO EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 37 53 32 / 10 30 0 0 GCK 65 36 51 31 / 20 30 0 0 EHA 59 36 55 32 / 10 30 0 0 LBL 64 37 56 31 / 10 20 0 0 HYS 62 38 48 32 / 40 30 20 0 P28 84 43 51 35 / 40 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN28/27
Hazardous weather outlook, Apr 23, 4:32 AM CDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN APR 23 2006 KSZ030-031-043>046-061>066-074>081-084>090-240945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED. LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE NORTH AND EAST OF THE AREA AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON. 28
In the hours before
Special weather statement, Apr 23, 11:29 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 PM CDT SUN APR 23 2006
KSZ077-078-087-088-240515-
CLARK-FORD-GRAY-MEADE-
1129 PM CDT SUN APR 23 2006
...SIGNIFICANT WEATHER ADVISORY FOR CLARK...FORD...GRAY AND MEADE
COUNTIES...
AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MINNEOLA...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3750 10039 3715 10005 3744 9957 3788 9958
3789 9984
JOHNSONSpecial weather statement, Apr 24, 12:15 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1215 AM CDT MON APR 24 2006 KSZ080-089-240600- COMANCHE-KIOWA- 1215 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND KIOWA COUNTIES... AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF PROTECTION...OR 10 MILES NORTHWEST OF COLDWATER...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3742 9956 3718 9954 3721 9901 3761 9901 LACY
Special weather statement, Apr 24, 1:23 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 123 AM CDT MON APR 24 2006 KSZ066-081-240715- PRATT-STAFFORD- 123 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY FOR PRATT AND STAFFORD COUNTIES... AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF SEWARD TO SAWYER...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ST. JOHN TO 9 MILES SOUTH OF PRATT...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN EASTERN PRATT AND EASTERN STAFFORD COUNTIES...INCLUDING THE CITIES OF SAWYER...PRATT...STAFFORD...PRESTON AND ZENITH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3749 9887 3748 9846 3824 9848 3825 9876 LACY
Special weather statement, Apr 24, 1:38 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT MON APR 24 2006
KSZ090-240730-
BARBER-
138 AM CDT MON APR 24 2006
...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAWYER TO KIOWA...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF LAKE CITY TO
KIOWA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3747 9878 3700 9865 3701 9834 3737 9836
3738 9846 3746 9847
LACYSpecial weather statement, Apr 24, 2:06 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 206 AM CDT MON APR 24 2006 KSZ062-075-240745- GRANT-KEARNY- 206 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND KEARNY COUNTIES... AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ULYSSES...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN GRANT AND SOUTHERN KEARNY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3774 10152 3762 10135 3765 10109 3794 10110 LACY
Special weather statement, Apr 24, 2:46 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 246 AM CDT MON APR 24 2006 KSZ063-240830- FINNEY- 246 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY... AT 241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DEERFIELD...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN WESTERN FINNEY COUNTY...INCLUDING THE CITY OF GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3801 10109 3778 10109 3785 10066 3826 10065 LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Apr 23, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 34 min |
| Apr 23, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 31 min |
| Apr 23, 11:08 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 23, 11:29 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Apr 23, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 32 min |
| Apr 24, 12:15 AM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| Apr 24, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
| Apr 24, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| Apr 24, 1:23 AM CDT | Special Weather Statement | DDC | Pratt, Stafford | 52 min |
| Apr 24, 1:38 AM CDT | Special Weather Statement | DDC | Barber | 52 min |
| Apr 24, 2:06 AM CDT | Special Weather Statement | DDC | Kearny | 39 min |
| Apr 24, 2:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Apr 24, 4:26 AM CDT | Special Weather Statement | DDC | Rush | 49 min |
| Apr 24, 4:32 AM CDT | Special Weather Statement | DDC | Ness | 43 min |
| Apr 24, 5:04 AM CDT | Special Weather Statement | DDC | Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.